Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Acneiform Eruptions

  • Author: Julianne H Kuflik, MD; Chief Editor: Dirk M Elston, MD  more...
 
Updated: Feb 08, 2016
 

Background

Acneiform eruptions are dermatoses that resemble acne vulgaris. Lesions may be papulopustular, nodular, or cystic. While acne vulgaris typically consists of comedones, acneiform eruptions (such as acneiform drug eruptions) usually lack comedones clinically.

Acnelike eruptions develop as a result of infections, hormonal or metabolic abnormalities, genetic disorders, and drug reactions.

Those entities included in this discussion are nevus comedonicus, eruptive hair cysts, tuberous sclerosis,[1, 2] amineptine acne, steroid acne, chloracne, acneiform drug eruptions, gram-negative folliculitis, eosinophilic pustular folliculitis, Pityrosporum folliculitis, coccidioidomycosis, secondary syphilis,[3, 4] sporotrichosis,[5] rosacea, and perioral dermatitis.

 
 
Contributor Information and Disclosures
Author

Julianne H Kuflik, MD Assistant Clinical Professor of Dermatology, Department of Dermatology, Rutgers New Jersey Medical School

Julianne H Kuflik, MD is a member of the following medical societies: American Academy of Dermatology

Disclosure: Nothing to disclose.

Coauthor(s)

Robert A Schwartz, MD, MPH Professor and Head of Dermatology, Professor of Pathology, Pediatrics, Medicine, and Preventive Medicine and Community Health, Rutgers New Jersey Medical School; Visiting Professor, Rutgers University School of Public Affairs and Administration

Robert A Schwartz, MD, MPH is a member of the following medical societies: Alpha Omega Alpha, New York Academy of Medicine, American Academy of Dermatology, American College of Physicians, Sigma Xi

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Jeffrey Meffert, MD Associate Clinical Professor of Dermatology, University of Texas School of Medicine at San Antonio

Jeffrey Meffert, MD is a member of the following medical societies: American Academy of Dermatology, American Medical Association, Association of Military Dermatologists, Texas Dermatological Society

Disclosure: Nothing to disclose.

Chief Editor

Dirk M Elston, MD Professor and Chairman, Department of Dermatology and Dermatologic Surgery, Medical University of South Carolina College of Medicine

Dirk M Elston, MD is a member of the following medical societies: American Academy of Dermatology

Disclosure: Nothing to disclose.

Additional Contributors

Joshua A Zeichner, MD Assistant Professor, Director of Cosmetic and Clinical Research, Mount Sinai School of Medicine; Chief of Dermatology, Institute for Family Health at North General

Joshua A Zeichner, MD is a member of the following medical societies: American Academy of Dermatology, National Psoriasis Foundation

Disclosure: Received consulting fee from Valeant for consulting; Received grant/research funds from Medicis for other; Received consulting fee from Galderma for consulting; Received consulting fee from Promius for consulting; Received consulting fee from Pharmaderm for consulting; Received consulting fee from Onset for consulting.

References
  1. Józwiak S, Schwartz RA, Janniger CK, Michalowicz R, Chmielik J. Skin lesions in children with tuberous sclerosis complex: their prevalence, natural course, and diagnostic significance. Int J Dermatol. 1998 Dec. 37(12):911-7. [Medline].

  2. Song MG, Park KB, Lee ES. Resurfacing of facial angiofibromas in tuberous sclerosis patients using CO2 laser with flashscanner. Dermatol Surg. 1999 Dec. 25(12):970-3. [Medline].

  3. Harden D, Keeling JH. Papular and nodular lesions of the scalp, face, and neck. Secondary syphilis. Arch Dermatol. 1997 Aug. 133(8):1027, 1030. [Medline].

  4. Lambert WC, Bagley MP, Khan Y, Schwartz RA. Pustular acneiform secondary syphilis. Cutis. 1986 Jan. 37(1):69-70. [Medline].

  5. Kusuhara M, Hachisuka H, Sasai Y. Statistical survey of 150 cases with sporotrichosis. Mycopathologia. 1988 May. 102(2):129-33. [Medline].

  6. Held JL, Andrew JE, Toback AC. Eruptive vellus hair cysts. Cutis. 1987 Sep. 40(3):259-60. [Medline].

  7. Fung MA, Berger TG. A prospective study of acute-onset steroid acne associated with administration of intravenous corticosteroids. Dermatology. 2000. 200(1):43-4. [Medline].

  8. Hurwitz RM. Steroid acne. J Am Acad Dermatol. 1989 Dec. 21(6):1179-81. [Medline].

  9. Farella V, Sberna F, Knöpfel B, Urso C, Difonzo EM. Acne-like eruption caused by amineptine. Int J Dermatol. 1996 Dec. 35(12):892-3. [Medline].

  10. Grimalt R, Mascaró-Galy JM, Ferrando J, Lecha M. Guess what? Macronodular iatrogenic acne due to amineptine. Eur J Dermatol. 1999 Sep. 9(6):491-2. [Medline].

  11. Vexiau P, Gourmel B, Castot A, Husson C, Rybojad M, Julien R, et al. Severe acne due to chronic amineptine overdose. Arch Dermatol Res. 1990. 282(2):103-7. [Medline].

  12. Schalock PC, Zug KA. Acneiform reaction to erlotinib. Dermatitis. 2007 Dec. 18(4):230-1. [Medline].

  13. Eames T, Landthaler M, Karrer S. Severe acneiform skin reaction during therapy with erlotinib (Tarceva), an epidermal growth factor receptor (EGFR) inhibitor. Eur J Dermatol. 2007 Nov-Dec. 17(6):552-3. [Medline].

  14. Gencoglan G, Ceylan C. Two cases of acneiform eruption induced by inhibitor of epidermal growth factor receptor. Skin Pharmacol Physiol. 2007. 20(5):260-2. [Medline].

  15. DeWitt CA, Siroy AE, Stone SP. Acneiform eruptions associated with epidermal growth factor receptor-targeted chemotherapy. J Am Acad Dermatol. 2007 Mar. 56(3):500-5. [Medline].

  16. Santoro F, Cozzani E, Parodi A. Cutaneous adverse effects during therapy with an epidermal growth factor receptor (EGFR) inhibitor. J Dermatolog Treat. 2006. 17(3):160-1. [Medline].

  17. Journagan S, Obadiah J. An acneiform eruption due to erlotinib: prognostic implications and management. J Am Acad Dermatol. 2006 Feb. 54(2):358-60. [Medline].

  18. Myskowski PL, Halpern AC. Skin reactions to the new biologic anticancer drugs. Curr Opin Support Palliat Care. 2009 Dec. 3(4):294-9. [Medline].

  19. Jung YS, Kim M, Lee JH, Cho BK, Kim DW, Park HJ. Acneiform eruptions caused by various second-generation tyrosine kinase inhibitors in patients with chronic myeloid leukaemia. Br J Dermatol. sept 24 2015. 10.1111:[Medline].

  20. Sherertz EF. Acneiform eruption due to "megadose" vitamins B6 and B12. Cutis. 1991 Aug. 48(2):119-20. [Medline].

  21. Monk B, Cunliffe WJ, Layton AM, Rhodes DJ. Acne induced by inhaled corticosteroids. Clin Exp Dermatol. 1993 Mar. 18(2):148-50. [Medline].

  22. Wang L, Wang G, Gao T. Acneiform primary cutaneous CD4-positive small/medium pleomorphic T-cell lymphoma with prominent necrosis. J Cutan Patho. April 2015. 42:265-270. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.